Oklahoma, 2017

Flash Flooding in Oklahoma, June 4, 2017

June 4, 2017 · NWS OUN · 2 events in 1 county or zone

Scattered to numerous thunderstorms formed along a cold front across Oklahoma early on the 4th. Storms had little motion, resulting in flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Scattered to numerous thunderstorms formed along a cold front across Oklahoma early on the 4th. Storms had little motion, resulting in flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 4, 2:06 AM CST, 5 hours 45 minutes earlier.

Area forecast discussion, Jun 4, 2:06 AM CST, 5 hours 45 minutes before
Area Forecast Discussion
National Weather Service Norman OK
306 AM CDT Sun Jun 4 2017

.DISCUSSION...
Upper low will begin to ever so slowly translate south and
southeast by late today and tonight. Before this occurs will see
another day with showers and thunderstorms developing and drifting
slowly around the low. Remains difficult to determine best
locations for rain to develop, but better chances should shift
south through the day into tonight. Main impacts will again be
isolated heavy rainfall, with highest chances across southern half
of Oklahoma into north Texas this afternoon into this evening.

Some lingering precip chances across the south/southeast on
Monday, otherwise most of the area will be dry with warmer temps.
As we go through the upcoming week we get into a north/northwest
flow regime. Models are a bit more aggressive this morning with
the potential for high plains activity making daily runs at/into
mainly western portions of Oklahoma. Perhaps a bit stronger signal
for complex of storms affecting more of the area Thursday night
into Friday. Highs climbing back into the 90s across parts of the
area by next weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  78  66  83  64 /  50  40  20   0
Hobart OK         80  64  85  64 /  50  30  20   0
Wichita Falls TX  82  66  84  66 /  60  40  20  10
Gage OK           79  61  84  61 /  30  10  10   0
Ponca City OK     80  64  86  63 /  50  30  10   0
Durant OK         83  68  83  66 /  60  50  40  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

04/30
Hazardous weather outlook, Jun 4, 4:12 AM CST, 3 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
512 AM CDT Sun Jun 4 2017

OKZ004>048-050>052-TXZ083>090-042115-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
512 AM CDT Sun Jun 4 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western
north Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
Scattered showers and thunderstorms will be a constant presence
across the region through today. Severe storms are not
anticipated. However, a few strong thunderstorms will be capable
of locally heavy rainfall and gusty winds.

.Heavy Rainfall/Flooding...
Isolated strong, slow moving, thunderstorms are possible through
today. These storms, combined with the impacts from the previous
days rainfall, may result in localized flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...
Shower and thunderstorm chances will persist into Monday, but
begin to tapper off to the east and southeast through the day.
Shower and thunderstorm chances return for parts of the area
beginning Wednesday and continuing through Friday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Kurtz

The radar

The Vance AFB radar (KVNX), 94 km away, was scanning. The volume nearest the first event began at 13:49 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Kay

When
June 4, 7:51 AM CST to 10:51 AM CST
Where
Kay County, 2.14 mi SW of Kildare to 1.98 mi S of Kildare
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.786, -97.074

Water flowing over several county roads and US highway 77.

Flash Flood, Kay

When
June 4, 8:22 AM CST to 11:22 AM CST
Where
Kay County, 3.91 mi SE of Kildare to 4.07 mi SE of Kildare
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.770, -97.000

Coleman road was closed due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708628, 708629.